Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 39, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 24, 2012, 5:24 PM CDT for Buchanan County, Iowa. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2012, 5:24 PM CDT (22:24 UTC)
- Expired
- May 24, 2012, 6:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Buchanan County, IA
The radar
The Quad Cities radar (KDVN), 151 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 5:40 PM CDT | TSTM WND DMG | Independence, IA | SEVERAL TREES AND POWER LINES DOWN IN THE CITY OF INDEPENDENCE. |
| May 24, 5:55 PM CDT | TSTM WND GST 42 | 4 Se Oelwein, IA | BU42 |
| May 24, 5:55 PM CDT | HAIL 0.25 | 4 Se Oelwein, IA | BU42 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1568 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
409
WUUS53 KDVN 242224
SVRDVN
IAC019-242300-
/O.NEW.KDVN.SV.W.0039.120524T2224Z-120524T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
524 PM CDT THU MAY 24 2012
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BUCHANAN COUNTY IN NORTHEAST IOWA...
* UNTIL 600 PM CDT.
* AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60
MPH...AND QUARTER SIZE HAIL. THIS STORM WAS LOCATED APPROXIMATELY
15 MILES WEST OF JESUP...OR 7 MILES SOUTH OF WATERLOO...AND MOVING
NORTHEAST AT 55 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
INDEPENDENCE...FAIRBANK...HAZLETON...STANLEY...AURORA AND LAMONT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
&&
LAT...LON 4264 9161 4259 9161 4234 9207 4246 9207
4247 9209 4259 9209 4265 9208
TIME...MOT...LOC 2224Z 235DEG 48KT 4243 9227
WIND...HAIL 60MPH 1.00IN
$$
122 follow-up statements
474
WWUS53 KDVN 242241
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
541 PM CDT THU MAY 24 2012
IAC019-242300-
/O.CON.KDVN.SV.W.0039.000000T0000Z-120524T2300Z/
BUCHANAN IA-
541 PM CDT THU MAY 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN BUCHANAN COUNTY...
AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
AROUND 60 MPH...AND QUARTER SIZE HAIL. THIS STORM WAS LOCATED
APPROXIMATELY NEAR LITTLETON...OR 8 MILES NORTHWEST OF
INDEPENDENCE...MOVING QUICKLY NORTHEAST AT 55 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
OTTERVILLE...FAIRBANK...THREE ELMS COUNTY...FONTANA COUNTY PARK...
HAZLETON...STANLEY...AURORA AND LAMONT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR EASTERN IOWA AND NORTHWEST ILLINOIS.
&&
LAT...LON 4264 9161 4259 9161 4234 9207 4246 9207
4247 9209 4259 9209 4265 9208
TIME...MOT...LOC 2240Z 235DEG 48KT 4255 9200
WIND...HAIL 60MPH 1.00IN
$$
12989
WWUS53 KDVN 242300
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 PM CDT THU MAY 24 2012
IAC019-242308-
/O.EXP.KDVN.SV.W.0039.000000T0000Z-120524T2300Z/
BUCHANAN IA-
600 PM CDT THU MAY 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BUCHANAN COUNTY WILL
EXPIRE AT 600 PM CDT...
THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
WEAKENED AND MOVED NORTHEAST OUT OF THE WARNED AREA. THEREFORE THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR EASTERN IOWA AND NORTHWEST ILLINOIS.
LAT...LON 4264 9161 4259 9161 4234 9207 4246 9207
4247 9209 4259 9209 4265 9208
TIME...MOT...LOC 2258Z 235DEG 48KT 4269 9173
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:55 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, May 24, 2:55 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
255 PM CDT THU MAY 24 2012
.DISCUSSION...
WILL BE AS CONCISE AS POSSIBLE AS EXPECT SEVERE WEATHER TO IMPACT THE
AREA IN THE NEXT HOUR OR SO. BROKEN LINE SHOULD ENVELOP MOST OF THE
AREA THE NEXT 4-6 HOURS WITH STRAIGHT LINE WINDS OF 60+ MPH WITH
ISOLATED WIND GUSTS UP TO 80 MPH POSSIBLE AND ALSO SOME LARGE HAIL UP
TO SIZE OF PING PONG BALLS OR 1.5 INCHES. INITIALIZATION AND
VERIFICATION SUPPORTS VIGOROUS COOL FRONT WITH MUCH COOLER AIR BEHIND
IT...MOST SOLUTIONS INDICATING STILL TOO MILD AND ALSO 60-65F
DEWPOINTS POOLING AHEAD OF BOUNDARY. THIS SUPPORTS A MORE VIGOROUS
CONVECTIVE LINE THAN MOST SOLUTIONS. WENT LIKELY TONIGHT WITH
WIDESPREAD AMOUNTS OF A QUARTER IN OR LESS BUT AREAS OF .5 INCHES OR
MORE ARE POSSIBLE. A BRIEF TORNADO IS NOT OUT OF QUESTION BUT
DIRECTIONAL SHEAR NOT FAVORABLE FOR A TORNADO...ALSO HIGHER CLOUD
BASES WOULD LIMIT ANY TORNADIC THREAT. WILL KEEP WIND ADVISORY UNTIL
7 PM.
FRIDAY...LOWERED MAX TEMPERATURES WITH POSSIBLY EVEN COOLER HIGHS
FOR LATER SHIFTS TO ASSESS. LOWER DEWPOINTS TO MAKE FOR A COMFORTABLE
LATE MAY DAY.
FRIDAY NIGHT AND SATURDAY...AT LEAST ONE MCS TO OCCUR WITH AREAS OF
MODERATE TO LOCALLY HEAVIER RAINFALL SUPPORTED OF UP TO 1-2 INCHES.
GOOD TEMPERATURE GRADIENT SUGGESTED AND NORTH SECTIONS MAY STILL BE
TOO MILD. OUTFLOW BOUNDARY POSSIBLE SATURDAY MAY KEEP HIGHS NORTH OF
I-80 A BIT COOLER.
SUNDAY...HOT AND WINDY WITH HIGHS 92-95+ DEGREES SUGGEST WITH GUSTS
AOA 30 MPH.
MONDAY...COOL FRONT TO PASS WITH THUNDERSTORMS THAT MAY BE STRONG
TO SEVERE WITH MOSTLY MODERATE AMOUNTS.
TUESDAY THROUGH THURSDAY...MOSTLY DRY AND COOLER WITH NEXT NW FLOW
UPPER LEVEL DISTURBANCE THAT MAY PRODUCE PRECIPITATION ON THURSDAY.
TEMPERATURES MOSTLY NEAR TO SLIGHTLY BELOW NORMAL WITH LOWER
HUMIDITY. NICHOLS
.AVIATION...
LOW LEVEL TURBULENT CONDITIONS CONTINUE THIS AFTERNOON WITH
SOUTHERLY WINDS SUSTAINED AROUND 30 MPH AND GUSTS OVER 40 MPH AT
TIMES AROUND THE TERMINALS THROUGH LATE AFTERNOON-EARLY EVENING
/22Z-23Z OR SO/. INCOMING BROKEN DECK PUSHING EASTWARD TOWARD
EASTERN IA TO REMAIN VFR IN VCNTY OF CID AND DBQ THROUGH LATE
AFTERNOON AS A STRONG COLD FRONT APPROACHES FROM THE WEST. THE
FRONT WILL ALSO LIKELY PRODUCE A LINE OF STRONG TO SEVERE
THUNDERSTORMS THAT WILL SWEEP ACROSS THE AREA FROM 20Z TO 03Z...FROM
WEST TO EAST. IFR STORM CONDITIONS...AND DAMAGING WINDS WILL BE
LIKELY WITH THESE STORMS. AT THIS TIME...CID AND DBQ AND MLI
STILL APPEAR TO STAND THE BEST CHANCE FOR EXPERIENCING THE BRUNT
OF THE STORM LINE...WITH THE STORMS MORE SCTRD AND HIT AND MISS
IN THE VCNTY OF BRL. AFTER 03Z...ALL SITES WILL SEE WEST WINDS AND
VFR CONDITIONS BEHIND THE PASSING FRONT THROUGH FRIDAY MORNING.
EAST WINDS TO PICK UP TO NEAR 10 KTS BY MID FRI MORNING. 12
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BENTON-BUCHANAN-
CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
MUSCATINE-SCOTT-WASHINGTON.
IL...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BUREAU-CARROLL-
HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...NONE.
&&
NICHOLS/12Hazardous weather outlook, May 24, 10:15 AM CDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1015 AM CDT THU MAY 24 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-251000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 1015 AM CDT THU MAY 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER IS FORECASTING A MODERATE RISK FOR SEVERE STORMS GENERALLY ALONG AND NORTH OF A LINE FROM CEDAR RAPIDS IOWA...TO NORTH OF FREEPORT IN NORTHWEST ILLINOIS THIS AFTERNOON AND TONIGHT. A SLIGHT RISK FOR SEVERE STORMS REMAINS OVER THE REST OF THE OUTLOOK AREA. A COLD FRONT WILL APPROACH THE REGION THIS AFTERNOON...WITH VERY STRONG SOUTH WINDS THROUGH EARLY THIS EVENING. A WIND ADVISORY IS IN EFFECT FOR MOST OF THE OUTLOOK AREA THROUGH 7 PM...FOR SUSTAINED WINDS OF 30 TO 35 MPH AND GUSTS TO 40 TO 45 MPH. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT LATE THIS AFTERNOON...AND SWEEP QUICKLY EAST OVER EASTERN IOWA AND NORTHERN ILLINOIS THROUGH THIS EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS OF 55 TO 65 MPH WITH THIS LINE OF STORMS NORTH OF INTERSTATE 80...WITH ISOLATED GUSTS OF 70 TO 80 MPH POSSIBLE. AREAS SOUTH OF INTERSTATE 80 WILL BE MORE LIKELY TO EXPERIENCE WIND GUSTS OF 40 TO 60 MPH. THE FAST MOVEMENT OF THE STORMS SHOULD NOT RESULT IN HEAVY RAINFALL. ALL THUNDERSTORMS SHOULD END FROM WEST TO EAST BY LATE EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP FRIDAY AFTERNOON AND CONTINUE THROUGH SATURDAY MORNING. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THE THUNDERSTORMS FRIDAY NIGHT. ALTHOUGH SEVERE STORMS CANNOT BE RULED OUT THE THREAT APPEARS TO BE LOW. HOT AND HUMID CONDITIONS ARE EXPECTED ACROSS THE AREA ON SUNDAY. THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT THROUGH MONDAY NIGHT AS ANOTHER COLD FRONT MOVES THROUGH THE AREA. IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE WEATHER. THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY NIGHT INTO WEDNESDAY. IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EARLY THIS EVENING... GENERALLY FROM AROUND 3 PM TO 9 PM CDT. A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE CONDUCTED AT 1130 AM CDT TODAY FOR THE SEVERE WEATHER POTENTIAL THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 24, 4:59 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 PM CDT THU MAY 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM NON-TSTM WND GST 3 NNE STOCKTON 42.40N 89.99W
05/24/2012 E51 MPH JO DAVIESS IL CO-OP OBSERVER
&&
SCHULTZLocal storm report, May 24, 5:17 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
517 PM CDT THU MAY 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM NON-TSTM WND DMG CLINTON 41.84N 90.23W
05/24/2012 CLINTON IA PUBLIC
TREE LIMBS FELL ON HOUSE.
&&
DCThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:07 AM CDT | Wind Advisory | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 14 more | 16 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.